Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2014, Article ID 783268, 4 pages
http://dx.doi.org/10.1155/2014/783268
Case Report

Delayed Bleeding and Pelvic Haematoma after Low-Energy Osteoporotic Pubic Rami Fracture in a Warfarin Patient: An Unusual Cause of Abdominal Pain

Department of Orthopaedic and Trauma Surgery, Integrated University Hospital, 37126 Verona, Italy

Received 15 April 2014; Accepted 5 July 2014; Published 16 July 2014

Academic Editor: Michael J. Ramdass

Copyright © 2014 Andrea Sandri et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. Acute abdominal pain may be the presenting symptom in a wide range of diseases in the elderly. Acute abdominal pain related to a delayed bleeding and pelvic haematoma after a low-energy pubic rami fracture is rare and can have important consequences; to the best of our knowledge, only one case has been previously described. Case Report. We present an unusual case of an 83-year-old woman taking warfarin for atrial fibrillation, admitted to the Emergency Department (ED) with acute abdominal pain and progressive anemia related to a delayed bleeding and pelvic haematoma 72 hours after a low-energy osteoporotic pubic rami fracture. Warfarin was withheld, anticoagulation was reversed by using fresh frozen plasma and vitamin K, and concentrated red blood cells were given. Haemoglobin level gradually returned to normal with a progressive resorption of the haematoma. Conclusion. Delayed bleeding and pelvic haematoma after osteoporotic pubic rami fracture should be considered in the differential diagnosis of acute abdominal pain in the elderly. This case indicates the need for hospital admission, careful haemodynamic monitoring, and early identification of bleeding in patients with “benign” osteoporotic pubic rami fracture, especially those receiving anticoagulants, to provide an adequate management and prevent severe complications.